Axiomatizability in inclusive equational logics

Research output: Contribution to journalArticlepeer-review

Abstract

A categorical framework for equational logics is presented, together with axiomatizability results in the style of Birkhoff. The distinctive categorical structures used are inclusion systems, which are an alternative to factorization systems in which factorization is required to be unique rather than unique ‘up to an isomorphism’. In this framework, models are any objects, and equations are special epimorphisms in ℒ, while satisfaction is injectivity. A first result says that equations-as-epimorphisms define exactly the quasi-varieties, suggesting that epimorphisms actually represent conditional equations. In fact, it is shown that the projectivity/freeness of the domain of epimorphisms is what makes the difference between unconditional and conditional equations, the first defining the varieties, as expected. An abstract version of the axiom of choice seems to be sufficient for free objects to be projective, in which case the definitional power of equations of projective and free domain, respectively, is the same. Connections with other abstract formulations of equational logics are investigated, together with an organization of our logic as an institution.

Original languageEnglish (US)
Pages (from-to)541-563
Number of pages23
JournalMathematical Structures in Computer Science
Volume12
Issue number5
DOIs
StatePublished - Jan 1 2002

ASJC Scopus subject areas

  • Mathematics (miscellaneous)
  • Computer Science Applications

Fingerprint

Dive into the research topics of 'Axiomatizability in inclusive equational logics'. Together they form a unique fingerprint.

Cite this